Wisconsin, 2009

Winter Weather in Wisconsin, March 28 to 29, 2009

March 28 to 29, 2009 · NWS MKX · 8 events in 8 counties and zones

Strong low pressure tracked northeast from southeast Missouri to southeast Lower Michigan during the night of March 28th into the morning of March 29th. Maximum snowfall totals of 4 inches were recorded over Fond Du Lac, Iowa and northern Lafayette counties.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure tracked northeast from southeast Missouri to southeast Lower Michigan during the night of March 28th into the morning of March 29th. Maximum snowfall totals of 4 inches were recorded over Fond Du Lac, Iowa and northern Lafayette counties. Specifid accumulations included 4.1 inches 2NE of Darlington (Lafayette Co.), and in Deforest (Dane Co.); 4.0 inches 2SW Fond Du Lac, 1NE Baraboo (Sauk Co.), and Mineral Point (Iowa Co.); 3.5 inches in Beaver Dam (Dodge Co.); 3.0 inches at Monroe (Green Co.); and 2.0 inches in Portage and Wisconsin Dells (Columbia Co.). Along with thse snow amounts, a mixture of sleet, rain, freezing rain, and snow created very hazardous driving conditions. Ice accumulations of 0.10 of an inch, and sleet accumulations between 1/2 inch to 1 inch were reported during the course of this winter weather event. The media reported dozens of vehicle accidents due to slippery road surfaces. Near Darlington (Lafayette Co.)a 2-vehicle accident resulted in 1 fatality and 1 injury (both indirectly-related); while another 2-vehicle accident resulted in two fatalities and one injury near the village of Cobb in Iowa County (all indirectly-related). Greater snow amounts in an associated winter storm event ocuured at the same time over Southeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 28, 3:07 PM CST, 53 minutes earlier.

Area forecast discussion, Mar 28, 3:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
407 PM CDT SAT MAR 28 2009

.SHORT TERM...993 MB SFC LOW LOCATED OVER SE MO WHILE STRONG
TROWAL IS LOCATED TO THE NORTH OF IT OVER CENTRAL IL. LARGE AREA
OF PCPN AHEAD AND WITHIN THE TROWAL ASSOCIATED WITH DEEP WARM
ADVECTION AND FRONTOGENESIS. IT SHOULD OVERSPREAD THE CWA EXCEPT
THE FAR NORTH BY EVENING. A WEAK WARM LAYER AT 850 MB CURRENTLY
BISECT THE CWA FROM NW TO SE THUS THE MIXED PCPN OVER NRN IL AND
ERN IA. THIS IS GENERALLY PROGGED TO COOL FROM NW TO SE BY LATE
THIS AFTERNOON OR EVENING AS EVAPORATIVE COOLING DOMINATES WITH
INCOMING PCPN. SO EXPECT MIXED PCPN THIS AFTERNOON WHILE THE MKE
METRO AREA MAY MIX INTO THE EVENING...BUT MODEL SOUNDINGS SUGGEST
ALL SNOW BY MID TO LATE EVENING EVEN THERE.

AS THE SFC LOW MOVES TOWARD LOWER MI TNT AND THE WRN EDGE OF THE
TROWAL AFFECTS ERN WI...CROSS SECTIONS AND SOUNDINGS REVEAL BEST
FRONTOGENESIS...STRONG OMEGA IN THE DENDRITE ZONE...AND ELEVATED CAPE
OVER SE WI. ELEVATED CAPE IS PRESENT FROM AIR PARCELS TAKEN FROM
700 MB OR HIGHER OVER SE WI...WHILE LAPSE RATES AND THE CONVECTIVE
POTENTIAL QUICKLY WEAKENS WWD TOWARD KMSN. QPF SUGGEST SLIGHTLY
OVER AN INCH IN FAR SE WI TO A QUARTER OF AN INCH IN THE FAR NW
CWA. TAKING A 8:1 RATIO GIVES 2 INCHES OF SNOW IN THE FAR NW TO 9
INCHES IN THE FAR SE. HOWEVER...PUT IN RANGES OF SNOW TOTALING A
FOOT IN THE SE DUE TO THE STRONG SIGNAL FOR CONVECTION FROM 05Z TO
12Z. ADDED SHEBOYGAN COUNTY TO THE WINTER STORM WARNING AND ADDED
GREEN LAKE...COLUMBIA AND IOWA COUNTIES TO THE WINTER WX ADVISORY.

IN ADDITION TO THE SNOW IS THE WIND WITH A FAIRLY STRONG PRES
GRADIENT ARRIVING BY MIDNIGHT AND LASTING INTO SUN AM. WIND GUSTS
TO 35 KTS OR MORE ARE EXPECTED NEAR THE LAKE WITH UP TO 30 KT
WINDS INLAND. THIS IS VERY NEAR BLIZZARD CRITERIA AND WILL
HIGHLIGHT NEAR BLIZZARD CONDITIONS IN THE WSW. SNOW WILL DISSIPATE
FROM WEST TO EAST THROUGH 18Z SUN.

ANOTHER STRONG SHORTWAVE TROUGH WILL MOVE SEWD INTO THE PACIFIC NW
TNT AND CONTINUE TO DIG AND DEEPEN INTO A LARGE UPPER TROUGH OVER
THE ROCKIES BY MON AFT. RIDGING OVER THE CENTRAL USA WILL BRING
QUIET WX TO SRN WI SUN NT AND MON WITH BELOW NORMAL TEMPS GIVEN
THE SNOW COVER. UPPER TROUGH AND ASSOCIATED STRONG SFC LOW IS THEN
PROGGED TO LIFT NEWD AND OCCLUDE OVER ERN IA AND ERN MN ON TUE.
WARM ADVECTION PCPN WILL DEVELOP MON NT AND LAST INTO TUE BEFORE
DRY SLOT LATER TUE AFT AND NIGHT. PCPN WILL BE MIXED MON NT BUT
TRANSITION TO ALL RAIN BY TUE.

&&

.AVIATION...STRONG LOW PRESSURE TRACKING ACROSS THE CENTRAL PLAINS
WILL BRING WIDESPREAD SNOW TO THE TAF SITES OVERNIGHT. RADAR IS
SHOWING RAIN ACROSS NORTHERN IL THIS AFTERNOON. THIS PRECIP IS
EXPECTED TO EXPAND FAIRLY RAPIDLY INTO SOUTHERN WI THIS EVENING.
PRECIP COULD BEGIN AROUND 00Z AS A MIX OF RAIN AND SNOW AT
KMKE...MOST LIKELY ALL RAIN AT KENW...AND ALL SNOW AT KMSN. EXPECT
CONDITIONS TO DROP TO LIFR QUICKLY AS PRECIP TURNS TO ALL SNOW SOON
AFTER 00Z.

MODELS SHOWING TWO BURSTS OF HEAVY SNOW FOR PARTS OF THE REGION.
STRONG FRONTOGENETIC FORCING AT THE INITIAL ONSET OF PRECIP BETWEEN
00Z AND 06Z SUN AT MKE/ENW/MSN. THERE COULD BE A BRIEF PERIOD OF
LIGHTER SNOW...THEN THE DEFORMATION ZONE IS FORECAST TO SET UP OVER
SE WI OVER MKE/ENW BETWEEN 09Z TO 13Z. MODEL SOUNDINGS ARE
INDICATING A HIGH POTENTIAL FOR THUNDER SNOW DURING THESE TWO WAVES.
CONVECTIVE SNOW COULD DROP 2 INCH/HOUR SNOWFALL AT TIMES.

CONDITIONS ARE EXPECTED TO IMPROVE AT KMSN AFTER 10Z AND SNOW SHOULD
BE OUT OF AREA BY 16Z THERE. UNCERTAIN ABOUT HOW SOON CLOUDS WILL
SCATTER OUT BEHIND THE SYSTEM...BUT VERY DRY AIR SHOULD ERODE LOW
CLOUDS FAIRLY QUICKLY SUN AFTERNOON. EXPECT A DELAY IN CIG
IMPROVEMENT FOR MKE/ENW UNTIL LATER SUN AFTERNOON/EARLY SUN EVENING.

&&

.MARINE...GALE WARNING IN EFFECT FOR TONIGHT THROUGH SUNDAY MORNING
FOR ALL OF THE NEARSHORE WATERS. LOOKING FOR FREQUENT GUSTS TO 35 TO
40 KNOTS DURING THIS TIME PERIOD BASED ON FORECAST SOUNDINGS
DEPICTING MIXING UP TO 38-46 KNOT WINDS BETWEEN 700 FT AND 2000 FT.
GRADIENT SLOWLY RELAXES SUNDAY AFTERNOON AS LOW MOVES NORTHEAST...SO
A SMALL CRAFT ADVISORY WILL BE NEEDED FOR A TIME UNTIL WINDS FALL
BELOW CRITERIA LATE SUNDAY AFTERNOON/EVENING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     SUNDAY FOR WIZ047-057-062-063-067-068.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON CDT SUNDAY
     FOR WIZ052-059-060-064>066-069>072.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON CDT
     SUNDAY FOR WIZ051-058.

LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646.

     GALE WARNING FROM 7 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...20
AVIATION/MARINE...13
Hazardous weather outlook, Mar 28, 2:50 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 PM CDT SAT MAR 28 2009

WIZ046-047-051-052-056>060-062>072-292100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
350 PM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A STRONG EARLY SPRING STORM SYSTEM WILL IMPACT THE REGION
TONIGHT. THIS SYSTEM WILL PRODUCE MODERATE TO HEAVY ACCUMULATIONS
OF WET SNOW...ESPECIALLY SOUTH AND EAST OF A LINE FROM MINERAL
POINT TO MADISON TO FOND DU LAC...WITH THE MAJORITY OF THE SNOW
FALLING TONIGHT AND EARLY SUNDAY.

IN ADDITION...BLUSTERY NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO
35 MPH MAY CREATE NEAR BLIZZARD CONDITIONS LATE TONIGHT.

SOME RAIN AND SLEET MAY BRIEFLY MIX WITH THE SNOW ACROSS SOUTHEAST
WISCONSIN THIS EVENING. SEE THE LATEST WINTER WEATHER STATEMENTS
FOR FURTHER DETAILS.

PORTIONS OF THE ROCK AND CRAWFISH RIVERS WILL REMAIN ABOVE FLOOD
STAGE. SEVERAL OTHER RIVERS WILL CONTINUE TO EXPERIENCE RISES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

ACCUMULATING SNOW WILL END SUNDAY MORNING.

THE FLOODING WILL CONTINUE ON THE ROCK AND CRAWFISH RIVERS...ALONG
WITH SEVERAL OTHER RIVERS NEAR FLOOD.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND PRECIPITATION REPORTS ARE APPRECIATED.

LMZ643>646-292100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
350 PM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR NORTHEAST GALES UP TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A GALE WARNING WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING. WINDS
AND WAVES WILL REMAIN AT SMALL CRAFT ADVISORY LEVELS INTO SUNDAY
NIGHT.

SMALL CRAFT ADVISORIES MAY BE NEEDED AGAIN MONDAY NIGHT AND TUESDAY.

WWW.WEATHER.GOV/MKX

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Lafayette

When
March 28, 4:00 PM CST to March 29, 10:00 AM CST
Where
Lafayette forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
March 28, 4:00 PM CST to March 29, 10:00 AM CST
Where
Iowa forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Weather, Sauk

When
March 28, 4:00 PM CST to March 29, 10:00 AM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Weather, Green

When
March 28, 4:00 PM CST to March 29, 10:00 AM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Weather, Dane

When
March 28, 4:00 PM CST to March 29, 10:00 AM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Weather, Columbia

When
March 28, 4:00 PM CST to March 29, 10:00 AM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Weather, Dodge

When
March 28, 4:00 PM CST to March 29, 10:00 AM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Weather, Fond du Lac

When
March 28, 4:00 PM CST to March 29, 10:00 AM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Lafayette2009-03-2825FemaleVehicle/Towed TrailerIndirect
Winter Weather, Iowa2009-03-2864MaleVehicle/Towed TrailerIndirect
Winter Weather, Iowa2009-03-2829FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 160118, 160119, 160120, 160121, 160122, 160123, 160124, 160125.